Welcome, Guest. Please login or register.
Did you miss your activation email?

Username: Password:

Author Topic: Immune Mediated Polyarthritis (IMPA) - start here.  (Read 27763 times)

Penel CIMDA moderator

  • Administrator
  • Hero Member
  • *****
  • Posts: 807
  • Photographer and dog trainer living in Surrey.
    • View Profile
Immune Mediated Polyarthritis (IMPA) - start here.
« on: February 22, 2012, 02:48:56 PM »

IMPA - Immune Mediated Polyarthritis

Primary Immune mediated polyarthritis is the most common non-erosive polyarthritis in the dog. As with other autoimmune diseases, IMPA can be primary or secondary to other diseases. Symptoms of IMPA can closely resemble Lyme disease or multiple joint infection and this has to be considered in the differential diagnoses.

For a confirmed diagnosis of IMPA, joint taps need to be performed to obtain evidence of infiltrating immune cells within the synoval fluid in the joints.   Clinical signs such as shifting lameness, soft tissue swelling around the joints, difficulty in rising to a stand, stiffness in the neck and back, and very high temperatures etc., can be vague and evident for several months prior to diagnosis. Clinical signs therefore can be intermittent and initially antibiotic and non steroidal anti-inflammatory drugs are usually given, but little improvement is seen. The disease continues to progress until the dog becomes quite overcome by the inflammatory process. Also it is not unusual for the dog to become depressed and anorexic and stand with its head held low, unwilling to move. This is a very painful condition.

A Typical Treatment Regime.


Immunosuppressive Protocols for Oral Prednisolone in the Dog.
Ref: Clinical Immunology of the Dog & Cat by Michael J Day  – Professor of Veterinary Pathology, University of Bristol, UK and WSAVA - Chairman of Scientific Advisory Committee.

This example is base on a dog receiving an induction dose of 1.0mg/kg/q12hrs

Dose                Duration (based on clinical effect)

1.0mg/kg/q12h             10-28 days
0.75mg/kg/q12h            10-28 days
0.5mg/kg/q12h             10-28 days
0.25mg/kg/q12h          10-28 days
0.25mg/kg/q24h          10-28 days
0.25-0.5mg/kg/ Every other day      at least 21 days
0.25-0.5 mg/kg/ Every third day       at least 21 days

Azathioprine (a cytotoxic drug) can be used in combination with prednisolone at 2mg/kg/24 or 48 hrs and dose gradually reduced, when remission is achieved, over a period of months.
Clinical response to Azathioprine may take up to 6 weeks. (Plumb’s Veterinary Drug Handbook)

Don't forget the gastroprotectant!

WHAT TO EXPECT ONCE TREATMENT HAS STARTED

If a dog has a serious autoimmune disease, then the sooner treatment commences the better chance the dog has of survival.  The main delay to starting treatment is obtaining a diagnosis or at least your vet being sure that he hasn’t missed anything that could be made worse by giving high doses of steroids.  Achieving a diagnosis can be a fight against time. 

If your vet has decided that in all probabilities your dog has an autoimmune disease, then to a certain extent, which autoimmune disease your dog has, as far as treatment is concerned, is irrelevant because with the exception of a few diseases, they are all treated the same, that is, with immunosuppressive drugs.  The main objective is to ‘knock out’ the immune system and virtually stop it from working (or near enough) so the destruction will cease and give the body a chance to recover.  As previously stated, this treatment regime works in most cases, that is, if it has been given early enough and the dosage is correct.  All dogs are different and some can tolerate the drugs better than others. In proportion to their size, small dogs seem more able to tolerate higher doses of steroids than large ones. Some diseases are more serious than others and carry a poorer prognosis. So the initial crisis is a crucial time, however anecdotal evidence shows that many more dogs survive than die if correct treatment is administered in good time.

It is hoped that a positive response can be seen within 4-6 hours of starting treatment (depending on the disease), but in a serious, life threatening situation, the first 2-7-14 days can be a very worrying time.  Assuming the dog has stabilised he will quickly feel much better, and if he is in hospital may be allowed home within a week.

When he comes home he will probably have a ‘goody bag’ full of drugs.  He will be on a high dose of steroid, usually prednisolone, and he may also be on another immunosuppressive drug, such as Azathioprine.  Your dog will be weaned off in a controlled manner according to his wellness and clinical observations. 

Note: High doses of steroids must not be stopped abruptly.  Your dog could go into an adrenal crisis if the medication is withdrawn too quickly. 

In addition to immunosuppressive drugs he should have something to protect his stomach from excess acid.  The last thing your dog needs when he is feeling poorly is a bleeding stomach ulcer caused by the drugs.  Sometimes, Antepsin is given to coat and protect the stomach (but this must not be given within two hours of other medication otherwise it will stop the drugs from being absorbed).  Zantac (Ranitidine) may also be prescribed to take away the excess acid. Zantac does not inhibit the absorption of the drugs. Another gastroprotectant used is omeprazol. To minimise irritation to the stomach it is usual for the daily dose of steroid to be split into two doses and given with food, one dose in the morning with breakfast and the other dose with his evening meal. I have known several dogs, who did not receive a gastroprotectant as a part of their treatment regime, who went on to develop anaemia. This is not autoimmune haemolytic anaemia but iron deficiency anaemia caused by bleeding stomach ulcers. Using a gastroprotectant is a good preventative measure. When the steroids have been significantly reduced to a low dose, a gastroprotectant may not be necessary.

Excess acid produced because of the drugs may make a dog prone to developing pancreatitis. A dog with pancreatitis will appear in pain and his back may be arched as if he can’t straighten up.  He may be lethargic, seem bloated and have a tender abdomen. Dogs usually go off food and water, may vomit and look depressed.  If you suspect that your dog has pancreatitis, don’t try to feed him because it will make the condition worse. Take him to the vet as soon as possible as he may require treatment or need to go on an intravenous drip to stop him dehydrating.  Again, the risk of pancreatitis should be minimal once the dog is on a lower dose of steroids.   A low fat diet is best when your dog is on high dose steroids or prone to pancreatitis. 

As your dog‘s immune system is being significantly suppressed, he will be more likely to pick up infections, and will not have the ability to fight against them.  As a precaution a broad spectrum antibiotic is often prescribed. Also it is sensible not to exercise him in areas where he is more likely to encounter infections, for example, a park or a popular dog walking area. 

Whilst your dog is on high dose steroids he will want to eat and drink excessively. However, this also means that he will want to urinate more and this can sometimes cause temporary incontinence.  You may have to get up to let him out during the night and if you leave the garden door open during the day, it may save some mopping up!  He cannot help it and won’t like it either, so don’t be too hard on him, it’s only temporary. You will notice as he is weaned off the drugs the unwanted side effects will subside and he should return to normal habits and behaviour.  Urinary tract infections and/or bacterial skin pustules are not uncommon when a dog’s immune system is suppressed, and this is often the reason for a dog to be off colour during this time.  Note: Always consider a urine infection if your dog seems under par.  A course of antibiotics will usually sort this out quickly.

Depending on what autoimmune disease your dog has, he will probably need to have regular blood tests.  Biochemical blood tests will also keep an eye on other body functions, such as those of the liver and kidneys, which is important at this stage.

Assuming good progress is being made, the clinical signs of his illness are diminishing and positive signs of improvement are apparent, your vet will want to start weaning him down from the high doses of steroid.  This process can take 3-6 months or more, and usually begins anytime after 10 - 28 days from the start of treatment, depending on the results of his blood tests and his clinical signs.
Relapses are not uncommon, especially in diseases that are difficult to control, for example SLE.  A relapse may mean that initially, your dog needed to be on a higher dose of immunosuppressive drugs for a longer period of time, or your dog may have been weaned off a little too quickly and then the dose withdrawn too soon.

If a relapse occurs he will probably show similar clinical signs to his initial crisis.  He will have to go back on an immunosuppressive dose of prednisolone, but it may not have to be quite as high as before. A combination drug may need to be added at this stage. The weaning process will then have to start all over again. Returning to an immunosuppressive dose will mean that he has to go back on a gastroprotectant.
« Last Edit: May 25, 2012, 04:33:17 PM by Jo CIMDA »
Logged
Penel
(SLE, Surrey - UK)
Forum Owner
CIMDA